Adverse cutaneous drug reactions are recognized as being major health problems worldwide causing considerable costs for health care systems. Most adverse cutaneous drug reactions follow a benign course; however, up to 2 % of all adverse cutaneous drug eruptions are severe and life-threatening. These include acute generalized exanthematous pustulosis (AGEP), drug reaction with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN). Physicians should be aware of specific red flags to rapidly identify these severe cutaneous drug eruptions and initiate appropriate treatment. Besides significant progress in clinical classification and treatment, recent studies have greatly enhanced our understanding in the pathophysiology of adverse cutaneous drug reactions. Genetic susceptibilities to certain drugs have been identified in SJS/TEN patients, viral reactivation in DRESS has been elucidated, and the discovery of tissue resident memory T cells helps to better understand the recurrent site-specific inflammation in patients with fixed drug eruption.